Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Does Lisinopril cause bronchitis? HCTZ makes me lightheaded. Is there a different medicine I could be taking?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I have been taking Lisinopril for hypertension. Sometime after starting it I developed a dry cough, but later developed a bronchitis-appearing affliction. It has gone on for months. Does Lisinopril sometimes also cause the latter? I have been living on Ricola sugarless cough drops, which have had an unfortunate laxative effect on me. Thank you for any light you can shed. HCTZ made me lightheaded. Is there a different med I could be taking?
Posted Sun, 6 May 2012 in Medicines and Side Effects
Answered by Dr. Sujeet N Charugulla 2 hours later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

"Bronchitis appearing affliction" - I have not understood what you completely mean in here. It would have helped if you listed your symptoms like dry cough.

Lisinopril does cause upper respiratory symptoms in its list of side effects due to alternate metabolic pathway. And hence, more selective drugs better than lisinopril and other class called angiotensin receptor blocker drugs are sometimes preferred depending on the case.

Ricola, looks like a herbal formulation. Its long term use and laxative effect relation would have to be read from the herbal manufacturer. I cannot comment because I am an allopathic practitioner. I can certainly say, though that its ingredients do not seem to have any harmful interactions with lisinopril.

Hydrochlorothiazide is a mild diuretic and anti-hypertensive drug. You have to mention me the dose you have been taking since start, for me to comment on your light headedness. Yes, it is one of the side effects.

Combination therapy of lisinopril and hydrochlorothiazide are well tolerated in mild hypertensives in the wide population. But, many other combinations exist if you do not tolerate.

If you cannot tolerate both, there are 2 other first class drugs proven to be effective in controlling your hypertension like beta-blockers and calcium channel blockers, which needs individualization before starting on you. Your doctor will be able to authorize on this.

Let me know if I have missed out any other concern in your question.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.


Dr Sujeet N Charugulla, MBBS, MD
Consultant Physician.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor